Georgia, 2018

Flash Flooding in Georgia, December 28, 2018

December 28, 2018 · NWS FFC · 2 events in 2 counties and zones

A significant period of heavy rainfall produced river flooding and isolated flash flooding over north and central Georgia on December 28th. A strong low level jet interacted with a warm front over the I-85 corridor to produce periods of high rainfall amounts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A significant period of heavy rainfall produced river flooding and isolated flash flooding over north and central Georgia on December 28th. A strong low level jet interacted with a warm front over the I-85 corridor to produce periods of high rainfall amounts. These amounts followed a prolonged rainy period in December, exacerbating the already soggy conditions over the state, and producing additional rises on already high rivers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Dec 28, 6:37 AM EST, 2 hours earlier.

Area forecast discussion, Dec 28, 6:37 AM EST, 2 hours before
Area Forecast Discussion
National Weather Service Peachtree City GA
637 AM EST Fri Dec 28 2018

.PREV DISCUSSION... /issued 406 AM EST Fri Dec 28 2018/

SHORT TERM /Today through Saturday/...

Significant wave of showers and embedded thunderstorms moved
through the NW half of the area during the evening and first part
of the overnight hours. This was largely due to a strong low level
jet that interacted with a warm located along the I85 corridor on
the west side and along I20 to the east. This produced around 2
inches in the last 6 hours from LaGrange to Newnan and portions of
the metro. These areas also received close to an inch 8 to 12
hours ago bring totals up to around 3 inches with locally higher
amounts. This has resulted in some localized flooding across the
area although difficult to discern flash versus areal at this point
with the multiple rounds of precip affecting these areas.

Seeing a relative lull at the moment but next wave already forming
over portions of Alabama along actual frontal boundary. Should see
NW GA get in on the act first with most significant activity
later this morning. Initially this line will not have much
movement but front does eventually get some momentum with line
moving through the metro by early afternoon. Current Flash Flood
watch looks to cover these areas well and no changes planned
there. May be able to cancel watch early given earlier expected
clearing trend later tonight.

Front will stall through Saturday and SW flow aloft will ensure
deep layer moisture will continue to stream in. Some discrepancy
in models as to where re-development of activity takes place with
GFS and other global models indicating southern sections of the
forecast area while convective allowing models indicate more along
the I85 corridor and areas that have been seen the most rain. Have
used a blend for now but kept likely pops over southern most
sections for now but this will need to be refined.

No significant gusts of note per latest mesonet obs and should be
able to allow wind advisory expire at 12Z.

Deese

LONG TERM /Saturday Night through Thursday/...
Long term period will be punctuated by a prolonged wet period. The
upper level low will move across northern Mexico Saturday night
into Monday with deep moist southwest flow feeding periods of
showers. A warm front will lift northward Sunday, and a cold front
will move into the area late Monday as the now upper level wave
pushes the surface low through the Mississippi, Tennessee Valleys
onto the Ohio Valley by Tuesday. Isolated thunderstorms will be
possible Monday afternoon and again Tuesday afternoon in the
vicinity of the cold front. The cold front slowly pushes through
the forecast area Tuesday and Wednesday as the next upper level
low digs into the desert southwest. As the upper low ejects across
the Gulf Coast states by the end of the week, surface low pushes
the front through the forecast area by the end of the week.
Current rainfall totals for Saturday night through Wednesday
morning are in the 1.5 to 3 inch range. With already saturated
soils and multiple days of rainfall, the threat for flash flooding
in addition to river flooding will continue for several days. Have
stayed close to guidance temperatures through the extended period,
which brings near freezing temperatures into portions of north
Georgia Thursday morning which would support a mix of rain and
snow briefly Thursday morning. At this time any accumulations will
be an inch or less.

Atwell

PREV DISCUSSION... /Issued 108 AM EST Fri Dec 28 2018/

.AVIATION...
12Z UPDATE...

IFR conditions for the most part but periodic lines of SHRA have
allowed for temporary improvements. Overall, expect continued
bands of SHRA for first part of today along with continued
IFR/LIFR conditions due to cigs. Winds to become SW early
afternoon and coincide with a second round of heavy SHRA with
embedded TSRA. It will take awhile for front to clear with a
prolonged period of -RA through 04Z. Improvement to MVFR looks to
be delayed now for the overnight period Sat night.

//ATL CONFIDENCE...12Z UPDATE...
Medium on LIFR duration.
High on remaining elements.

Deese

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          65  48  65  49 / 100  50  20  60
Atlanta         66  47  60  50 / 100  40  20  60
Blairsville     61  40  58  44 / 100  20   5  50
Cartersville    65  43  57  45 / 100  20   5  50
Columbus        69  55  64  54 / 100  60  60  60
Gainesville     62  45  62  48 / 100  30   5  50
Macon           70  56  66  55 / 100  70  60  60
Rome            65  41  56  45 / 100  10   5  50
Peachtree City  67  48  62  49 / 100  50  40  60
Vidalia         75  62  70  60 /  90  80  60  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday morning for the following
zones: Baldwin...Banks...Barrow...Bartow...Bibb...Butts...
Carroll...Catoosa...Chattahoochee...Chattooga...Cherokee...
Clarke...Clayton...Cobb...Coweta...Crawford...Dade...Dawson...
DeKalb...Douglas...Fannin...Fayette...Floyd...Forsyth...Gilmer...
Gordon...Greene...Gwinnett...Hall...Hancock...Haralson...
Harris...Heard...Henry...Jackson...Jasper...Jones...Lamar...
Lumpkin...Madison...Marion...Meriwether...Monroe...Morgan...
Murray...Muscogee...Newton...North Fulton...Oconee...
Oglethorpe...Paulding...Pickens...Pike...Polk...Putnam...
Rockdale...South Fulton...Spalding...Talbot...Taliaferro...
Taylor...Towns...Troup...Union...Upson...Walker...Walton...
Warren...White...Whitfield...Wilkes.

Wind Advisory until 7 AM EST this morning for the following
zones: Bartow...Carroll...Catoosa...Chattooga...Cherokee...
Cobb...Dade...Dawson...Douglas...Fannin...Floyd...Gilmer...
Gordon...Haralson...Lumpkin...Murray...Paulding...Pickens...
Polk...Towns...Union...Walker...White...Whitfield.

&&

SHORT TERM...Deese
LONG TERM....Atwell
AVIATION...Deese
Hazardous weather outlook, Dec 28, 5:58 AM EST, 2 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
558 AM EST Fri Dec 28 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-291100-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
558 AM EST Fri Dec 28 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Showers and a few thunderstorms will move across the area through
tonight. Locally heavy rain and brief strong wind gusts can be
expected, especially in the higher terrain of north Georgia. A
Flash Flood Watch is in effect through tomorrow morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Several rounds of showers will continue into next week, with
isolated thunderstorms possible Monday and Tuesday. Much of the
area could see 2 to 4 inches of additional rainfall, with locally
higher amounts possible. This rainfall will increase the river
and stream flood threat once again as grounds remain wet from
recent rains. Localized flash flooding will also be a concern in
flood prone areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Dec 28, 8:28 AM EST, 9 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
828 AM EST FRI DEC 28 2018

GAZ042-052-053-281400-
Coweta GA-Carroll GA-Heard GA-
828 AM EST FRI DEC 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COWETA...SOUTHERN
CARROLL AND NORTHERN HEARD COUNTIES UNTIL 900 AM EST...

At 828 AM EST...a thunderstorm was over Napoleon, or 10 miles east
of Wedowee...moving northeast at 50 mph.

  HAZARD...40 mph wind and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Carrollton, Bowdon, Mount Zion, Whitesburg, Ephesus, Centralhatchee,
Roopville, Plant Yates, Bowdon Junction, Tyus, Handy, Roosterville,
Seaton Lake, Clem, Frolona, John Tanner State Park, Lowell, Plant
Wansley and Blackjack Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3367 8515 3358 8493 3338 8485 3326 8526
      3349 8531
TIME...MOT...LOC 1328Z 233DEG 46KT 3334 8531

WIND...40MPH

The radar

The Greer radar (KGSP), 139 km away, was scanning. The volume nearest the first event began at 13:34 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, White

When
December 28, 8:37 AM EST to 7:00 PM EST
Where
White County, 1.79 mi SW of Nacoochee to 2.03 mi SW of Nacoochee
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.660, -83.720

Emergency Manager reported a significant amount of water over Carolina Springs Road, just south of Helen Highway, due to a creek overflowing its banks. Radar estimates indicated 3 to 5 inches of rain occurred in a short time, and locally higher amounts were possible.

Flash Flood, Lumpkin

When
December 28, 9:00 AM EST to 1:00 PM EST
Where
Lumpkin County, 1.71 mi E of Jay to 1.38 mi E of Jay
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
34.550, -84.040

Lumpkin County Sheriff reported to local newspaper that a swift water rescue was performed around 9 AM long Clay Creek. Water remained high through the morning due to increased runoff from the heavy rainfall. Radar estimates indicate that 3 to 5 inches of rain occurred in a short period of time, with locally higher amounts possible.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2018Every state in 2018This day in weather historyWarnings in Georgia, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 798847, 798848.